Sore lips and methotrexate : Hi Hope everybody's ok... - NRAS

NRAS
28,721 members34,078 posts

Sore lips and methotrexate

Dreamer85
Dreamer85

Hi

Hope everybody's ok. Im on a metho & leuflunomide drug combination. I've been having a problem with my lips it's happened a few times now and just wondered if anybody's had anything similar? My lip swells and I get a single spot which then leaves a open sore. The sore is very deep takes weeks and weeks to heal and leaves a massive scar. I've had lots of different opinions from nurses, pharmacists etc. Most say it looks nothing like a cold sore & more like a ulcer but because it's on my outer lip that's what they diagnose. (Cold sore)

They can't advise anything to put on it because it doesn't look like a typical cold sore, so they just advise salt & water. I've never had cold sores before but could my drug combo cause them, I'm not sure. Thanks for reading. X

16 Replies
oldestnewest

Hi Dreamer, the combo of meds probably lowers your immunity which can make your skin prone to sores and ulcers. Is it on the inside of your lip or outside? Are you on folic acid? I would recommend you mention to your rheum, if you haven’t already. My skin is fragile, it splits and gets infected. I use a lot of Vaseline which seems to help.

Dreamer85
Dreamer85
in reply to crashdoll

Hi thanks for your reply, yes I'm on folic acid. It's on the outside, right in the middle of my lower lip, it's really bizarre like a little hole. Xx

TheBoys
TheBoys
in reply to crashdoll

Maybe get a prescription dose of Acyclovir? I have always been prone to cold sores and this helped prevent me from getting sores for a year or so.

Paul

I've never heard of this before. My sister is on the same drugs as you but hasn't;t had any problems with her lips. Dry lips and chapped but she uses vaseline. I wonder if it's just the winter weather and lower immune system, you've picked up something? Sounds awful though, I'm so sorry.

I find that if I use toothpaste with Sodium Laurel Sulphate in it, my lips dry up and crack. Check your brand contents. I use Sensodyne.

Hi I get this kind of thing -not so bad - every time I am flaring with RA. Always in the same place too My thinking it is evidence of inflammation and not an infection as such. It coincides with sore in the nose too.

If it's coming at the same place each time, then it probably is a herpes simplex infection which is hiding away and then getting liberated by the fall in your immune system. My husband had problems like this (and he doesn't have RD) and had to have several months (six, I think) on an antiviral medication before it settled down and stopped popping up every few weeks. It was very large and deep ulcer too just on the margin of the lip and extending down into his chin.

If you are getting frequent attacks ask about longer term treatment.

Dreamer85
Dreamer85
in reply to oldtimer

Thankyou for your reply, can i ask,did it leave a scar in his lip? I've never had cold sores before that's what confuses me.

It left scar tissue - quite a large raised bumpy looking red area which over the many months since has flattened down and is only visible in certain lights

Hi, I’ve been on methotrexate for a long time and have exactly the same problem but sometimes inside my mouth too, it’s horrible and can be so painful 😖 I have found Corsodyl works best for me it’s more difficult to put on your lip but I just use a cotton bud. Hope this helps and relief comes quick. It’s pants you get all the joint pain and then have to suffer this stuff too.......🤬 take care. X

Thankyou I will give this a try, I have lots of mouth ulcers too so do have some cosodyl in the cupboard. Agree it's so painful & annoying. X

Had a similar problem when on higher doses of methotrexate (25mg) which went away when dose was reduced to 15 or 20. Very painful and difficult to eat. I tried increasing the dose back to 25 a few times and it came back so fairly sure this was the problem. Cure for me was to change meds and now on Humiria and 7.5 mg methotrexate with no problems for several years.

Dreamer85
Dreamer85
in reply to RichardG

Thankyou, this only started for me when I was put upto 20mg. Glad it's not a symptom for you anymore.

I managed to get into the doctors yesterday and she confirmed they are methotrexate ulcers. Mouthwash is advised for inside but on lip there's no treatment as it's a very deep ulcer. I'm having my folate & b12 checked just incase.She advised cutting my injections down and I got really upset as I'm only just under control. My flares last year were unbearable. So looks like something I will have to put up with. Hope this helps anybody with the same problem Xx

Really not sure if I should reply to this but ...... my mother was RA as I am too. my mother died a few years ago nit RA related but she had exactly what you describe after several days of seeing different doctors one very young doctor said it was due to her methotrexate she was hospitalized for over a week. I'm sorry I cannot remember more details and as it was before I was diagnosed I didn't really take much notice other than they stopped her drug and she made a full recovery. Sorry I just felt I had to share this with you xxxxxxx

Dreamer85
Dreamer85
in reply to Pasjc

Thankyou! Yes I finally found out they are from methotrexate but still continuing to take it. They are strange when they come up and take forever to go away.

Thankyou for your reply xx

You may also like...